New cases of illness surfacing months after recall of tainted steroid injections


Dec 6 2012 - 3:16pm
fungal meningitis, new cases, death, stroke, NECC, methylprednisolone acetate

The longest known incubation period (120 days) for fungal meningitis symptoms to appear; however, new cases of illness associated with the injectable steroid medication from the New England Compounding Center (NECC) have appeared. More than two months have passed since all possibly infected vials of methylprednisolone acetate have been recalled. The period of highest risk for death and stroke has long passed; however, the Tennessee Department of Health (TDH) has reported that some patients who received injections of methylprednisolone acetate, produced by NECC prior to the product's recall on September 26 are developing localized fungal infections around the site where they were injected.

Tennessee has one of the highest case counts in the nation.

Since Thanksgiving, TDH has resumed efforts to contact patients who received tainted steroid injections, believing some were at risk for new or additional infections at or near the injection site. That has, indeed, been the case as a total of 23 people have been identified as having new, localized infections. Altogether 107 persons in Tennessee have confirmed illnesses of some type associated with injections of contaminated methylprednisolone acetate from New England Compounding Center. No infections from other contaminated NECC products have been identified in Tennessee to date.

“We suspected, based on information from the Michigan Department of Public Health and the Centers for Disease Control and Prevention, that some people would develop new or additional infections, and that has proven true,” noted TDH Commissioner John Dreyzehner, MD, MPH on December 6. He Added, “As of today, we have identified 23 persons who have developed these less serious infections at or near the site of their MPA injections. The early identification of these infections, made possible by a strong collaborative effort by clinicians, our department and the CDC, has helped several individuals get effective treatment at an earlier stage, thereby fending off a more serious illness.”

The health department notes that most patients identified by TDH as being at risk for the localized infections were contacted within a few days by telephone calls. Others were sent letters and, where necessary, TDH staff will make house visits in Tennessee advising patients of the need for heightened awareness of new or worsening pain at or near the site of injection, numbness in the buttocks, loss of bowel or bladder control or new or worsening headaches. TDH recommends that persons who believe they may be at risk should contact the clinician who administered the steroid injection.

Nationally, the Centers for Disease Control and Prevention (CDC) reports 541 cases of illness, ranging from mild peripheral joint infections to debilitating fungal meningitis, which is blamed for causing at least 36 deaths. The new cases involve secondary infections in patients already treated for meningitis, as well as new patients who previously showed no symptoms. Although the localized infections tend to be less severe, healthcare officials recommend that it is important to identify them early because some of those infections could turn into meningitis if left untreated. Patients who received the suspect medication should contact a doctor if they develop increasing pain around the injection site. Less common symptoms include bowel or bladder control problems and numbness.

References:
Tennessee Department of Health
CDC

Pages